Texas, 2007

Flash Flooding in Texas, May 24 to 25, 2007

May 24 to 25, 2007 · NWS BRO · 17 events in 3 counties and zones

Flash floods affected eastern portions of Deep South Texas during the evening hours of May 24 and into the early morning hours of May 25. Thunderstorms with torrential rainfall then redeveloped during the afternoon and evening hours of May 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Flash floods affected eastern portions of Deep South Texas during the evening hours of May 24 and into the early morning hours of May 25. Thunderstorms with torrential rainfall then redeveloped during the afternoon and evening hours of May 25. The hardest hit counties were Willacy and Cameron, with flooding also reported in Hidalgo County.|Strong thunderstorms affected southwest Willacy County and northern Cameron County during the evening hours of May 24 and into the early morning hours on May 25. These storms produced significant rains in the 5-7 inch range over rural sections of southwest Willacy County. Two to three inch rains were also reported in northern Cameron County in Harlingen. The heavy rains in Willacy County resulted in the closures of major roads during the night.|Storms redeveloped during the afternoon hours on May 25, and then affected many of the same areas that were hit hard the evening before. Heavy rains pounded an area extending northward from Harlingen to Raymondville, affecting areas in between such as Combes, Lyford and Sebastian with flash flooding. Over the 24 hour period, much of that area experienced between 8-12 inches of total accumulated rains based on spotter reports, surface observations, and radar estimates.|Strong thunderstorms also formed over Hidalgo County during the afternoon hours of May 25. Flash flooding of roads was reported in McAllen, Edinburg, Edcouch and Elsa due to estimated rainfall amounts in the 2-5 inch range. |Valley International Airport at Harlingen set 2 new daily rainfall records during this episode. On the 24th Harlingen received 2.73 inches breaking the previous daily record of 1.36 inches set back in 1985. On the 25th, 6.73 inches fell at Harlingen breaking the previous daily record of 3.65 inches set back in 1959. The 6.73 inches falling on the 25th also set a new monthly daily record for the month of May. The previous record was 6.09 inches set on May 1st 1959. Monthly rainfall total at Harlingen was 11.05 inches which makes this the 2nd wettest May on record, the wettest being May of 1982.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 24, 8:36 PM CST, 54 minutes earlier.

Area forecast discussion, May 24, 8:36 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
936 PM CDT THU MAY 24 2007

.DISCUSSION...AS SOON AS ONE TAKES A PESSIMISTIC VIEW THINGS
CHANGE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ADVANCE
ACROSS THE RIVER INTO THE WESTERN CWA WHILE STREAMERS ARE
INCREASING BUT REMAINING ISOLATED ACROSS THE EASTERN COUNTIES.
WILL ISSUE A QUICK UPDATE TO REFLECT THESE CHANGES. HEAVY RAIN IS
POSSIBLE ACROSS STARR...ZAPATA AND JIM HOGG COUNTIES.

&&

.MARINE...AT 7 PM BUOY 20 REPORTED EAST WINDS AT 18 KNOTS WITH
GUSTS TO 21 KNOTS AND SEAS AT 5 FEET WITH A 7 SECOND PERIOD. A
PERSISTENT HIGH PRESSURE RIDGE EXTENDING ACROSS THE GULF OF MEXICO
CONTINUES PRODUCING MODERATE EAST TO SOUTHEAST WINDS OVER THE
COASTAL WATERS...WHICH WILL RESULT IN AN INCREASE IN EASTERLY
SWELLS OVER THE WESTERN GULF OF MEXICO THROUGH THIS WEEKEND. A
SMALL CRAFT ADVISORY WILL BE IN EFFECT OVERNIGHT TONIGHT AND MAY
BE NECESSARY OVER PORTIONS OF THE GULF COASTAL WATERS AT TIMES
THROUGH SATURDAY DUE TO THE SWELLS. A WEAK COLD FRONT WILL STALL
OVER CENTRAL TEXAS BY TONIGHT AND GRADUALLY DISSIPATE. THE
PROXIMITY OF THE DISSIPATING FRONTAL BOUNDARY WILL INCREASE THE
CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING OVER
PORTIONS OF THE MARINE AREAS FRIDAY AND SATURDAY.

AVIATION...VFR CONDITIONS WITH MODERATE SOUTHEASTERLY WINDS AND
PARTLY CLOUDY SKIES ARE OCCURRING AT THE REGIONAL AIRPORTS. THE
WINDS WILL BECOME LIGHT OVERNIGHT. CLOUDINESS WILL INCREASE EARLY
FRIDAY MORNING AND THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS THE CWA FRIDAY. ANY SHOWERS OR
THUNDERSTORMS MAY REDUCE CEILINGS OR VISIBILITIES TO MVFR OR IFR
CONDITIONS. OTHERWISE VFR CONDITIONS WITH MODERATE SOUTHEASTERLY
WINDS WILL PREVAIL OVER THE REGIONAL AERODROMES DURING THE NEXT 24
HOURS.

PREV DISCUSSION...ISSUED 149 PM CDT THU MAY 24 2007... DEEP
UPPER TROUGH OVER THE WESTERN US WILL BEGIN TO GRADUALLY DRIFT
EAST INTO THE CENTRAL US DURING THE NEXT FEW DAYS. THIS WILL
DISPLACE THE DOMINANT RIDGE THAT HAS BEEN OVERHEAD DURING THE LAST
WEEK. SHORTWAVES ARE EXPECTED TO ROTATE AROUND THE PERIPHERY OF
THE TROUGH AND SWEEP THROUGH TEXAS FOR MOST OF THE NEXT 7 DAYS. AT
THE LOWER LEVELS...DEEP MOISTURE CONTINUES TO POUR INLAND DUE TO
THE CONSISTENT SOUTHEAST FLOW. CAPPING HAS DECREASED AND PWAT
VALUES HAVE GRADUALLY INCREASED TO JUST UNDER 2 INCHES DURING THE
LAST COUPLE DAYS. THIS HAS PRIMED THE ATMOSPHERE FOR SOME WELL
NEEDED RAIN. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
MORE NUMEROUS STARTING TOMORROW DUE TO ABOVE MENTIONED TROUGH AND
SHORTWAVES...PLUS HEAT DIFFERENTIAL AND NIL CAP WILL ALLOW THE
SEABREEZE TO PROVIDE A MUCH BETTER FOCUSING MECHANISM. HAVE GONE
AND RAISED POPS TO CHANCE CAT THROUGH SUNDAY...AND MAY NEED TO BE
EXTENDED INTO THE NEW WEEK IS THE UPPER TROUGH EXITS SLOWER THAN
PROGGED. WITH HIGH PWATS...THE CHANCE FOR HEAVY DOWNPOURS IS
INCREASED...SO HAVE ADDED SUCH WORDING INTO THE FORECAST. LONGER
RANGE MODELS CONTINUE THE TREND OF RAINFALL INTO THE NEW
WEEK...MAINLY DIURNAL PRECIP ASSOCIATED WITH THE SEABREEZE. MODELS
ARE HAVING TROUBLE WITH WHAT TO DO WITH THE UPPER TROUGH...SOME
EJECTING IT TO THE NORTHEAST LATE NEXT WEEK..SOME STALLING IT OVER
THE NORTHWEST GULF ASSOCIATED WITH AN OMEGA BLOCK OVER THE WESTERN
US. WILL NEED TO BE WATCHED...AS PRECIP ACCUMULATION COULD RISE
QUICKLY ACROSS TEXAS THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  76  84  74  85 /  20  40  20  40
BROWNSVILLE          76  86  71  86 /  20  40  20  40
HARLINGEN            74  85  71  87 /  20  40  20  40
MCALLEN              76  88  72  87 /  30  40  20  40
RIO GRANDE CITY      75  88  73  87 /  50  40  20  40
SOUTH PADRE ISLAND   77  82  78  84 /  20  40  20  40

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR GMZ170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

59/63
Hazardous weather outlook, May 24, 8:44 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
944 PM CDT THU MAY 24 2007

TXZ248>257-251100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
944 PM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE GULF COASTAL
WATERS FROM MIDNIGHT THROUGH 7 AM FRIDAY. THERE IS A MODERATE
RISK OF RIP CURRENTS FOR AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES WILL BE POSSIBLE OVER PORTIONS OF THE
MARINE AT TIMES FRIDAY AND SATURDAY. THERE IS A MODERATE RISK OF
RIP CURRENTS FOR AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN

The radar

The Brownsville radar (KBRO), 74 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

17 flash flood. Local standard time, as filed.

Flash Flood, Willacy

When
May 24, 9:30 PM CST to May 25, 1:00 AM CST
Where
Willacy County, 6 mi WSW of Raymondville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.447, -97.870

Strong thunderstorms produced from 5-7 inches of rain over southwest and western Willacy County. The rains resulted in the closure of Farm to Market Road 1015 south of Highway 186.

Flash Flood, Hidalgo

When
May 25, 12:56 PM CST to 2:00 PM CST
Where
Hidalgo County, Mc Allen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.200, -98.230

Flash flooding was reported in north McAllen on Pecan Street.

Flash Flood, Cameron

When
May 25, 1:13 PM CST to 6:00 PM CST
Where
Cameron County, Combes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.250, -97.730

Texas DPS reported water covering U.S. Highway 77 in Combes.

Flash Flood, Willacy

When
May 25, 1:13 PM CST to 3:30 PM CST
Where
Willacy County, Raymondville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.480, -97.780

Texas DPS reported water covering U.S. Highway 77 in Raymondville.

Flash Flood, Cameron

When
May 25, 1:30 PM CST to 2:30 PM CST
Where
Cameron County, Harlingen
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.180, -97.700

Moderate street flooding reported in Harlingen by an NWS employee near Ed Carey road and U.S. Highway 77.

Flash Flood, Cameron

When
May 25, 1:30 PM CST to 2:30 PM CST
Where
Cameron County, Harlingen
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.180, -97.700

Moderate street flooding reported in Harlingen by an NWS employee near Ed Carey road and U.S. Highway 77.

Flash Flood, Cameron

When
May 25, 2:00 PM CST to 4:00 PM CST
Where
Cameron County, Harlingen
Cause
Heavy Rain
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
26.180, -97.700

Texas General Land Office reported an estimated one foot of water covering the streets in downtown Harlingen.

Flash Flood, Willacy

When
May 25, 2:11 PM CST to 5:00 PM CST
Where
Willacy County, San Perlita
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.500, -97.650

Willacy County Sheriff's Office reported water covering the intersection of Highway 186 and Farm to Market Road 1420 in San Perlita.

Flash Flood, Hidalgo

When
May 25, 2:16 PM CST to 4:00 PM CST
Where
Hidalgo County, Edinburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.300, -98.170

Texas DPS in McAllen reported water covering Farm to Market Road 1925 east of U.S. Highway 281 in Edinburg.

Flash Flood, Cameron

When
May 25, 2:34 PM CST to 5:00 PM CST
Where
Cameron County, San Benito
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
26.130, -97.630

Texas General Land Office reported flash flooding of U.S. Highway 77 and its frontage road in San Benito.

Flash Flood, Cameron

When
May 25, 2:49 PM CST to 4:30 PM CST
Where
Cameron County, Harlingen
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
26.180, -97.700

Texas General Land Office reported flash flooding of Ed Carey Road in Harlingen near Business Highway 77.

Flash Flood, Cameron

When
May 25, 3:03 PM CST to 6:30 PM CST
Where
Cameron County, Harlingen
Cause
Heavy Rain
Property damage
$100,000
Reported by
County Official
Coordinates
26.180, -97.700

Significant flash flooding was reported in the Mariposa subdivision of north Harlingen with water up to car headlights.

Flash Flood, Cameron

When
May 25, 3:03 PM CST to 4:30 PM CST
Where
Cameron County, San Benito
Cause
Heavy Rain
Reported by
County Official
Coordinates
26.130, -97.630

Flash flooding was reported in San Benito on Business Highway 77 and Farm to Market Road 510.

Flash Flood, Cameron

When
May 25, 3:19 PM CST to 5:00 PM CST
Where
Cameron County, Santa Rosa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.250, -97.830

Texas Department of Transportation reported flash flooding of Farm to Market Road 506 and Farm to Market Road 107 in Santa Rosa with one and a half feet of water covering the roads.

Flash Flood, Hidalgo

When
May 25, 3:19 PM CST to 5:30 PM CST
Where
Hidalgo County, Edcouch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.300, -97.970

Flash flooding of Farm to Market Road 1015 and Highway 107 reported.

Flash Flood, Hidalgo

When
May 25, 3:19 PM CST to 5:00 PM CST
Where
Hidalgo County, Elsa
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.300, -97.980

Flash flooding of Farm to Market Road 88 and Highway 107 was reported.

Flash Flood, Hidalgo

When
May 25, 3:19 PM CST to 5:00 PM CST
Where
Hidalgo County, Edinburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
26.300, -98.170

Flash flooding was reported on Farm to Market Road 1925 between FM 1423 and FM 493. Flooding was also reported on Business Highway 83 between FM 1423 and FM 907 with several cars stalled.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29691, 29693, 29694, 29695, 29696, 29697, 29699, 29701, 29702, 29703, 29704, 29705, 29706, 29708, 29709, 29711, 29713.